The Impact of Olanzapine on Tardive Dyskinetic Symptoms in a State Hospital Population Jaspreet S. Brar MD MPH
Haranath Parepally MD
Lokaranjit Chalasani MD
Aziz Gopalani MD
Nicole Appel BS
K.N. Roy Chengappa MD FRCPC
pages: 139 - 144
- DOI: 10.1080/10401230802177755
- Version of record first published: 23Jul2008
Background. Tardive dyskinesia is a serious adverse event, which is associated mainly with the use of the first-generation antipsychotic agents. Convergent data from clinical trials suggest that second-generation antipsychotic agents are less likely to cause tardive dyskinesia. However, the data with regard to the effect of switching from first- to second-generation antipsychotic agents on pre-existing dyskinetic symptoms during routine clinical care is sparse.
Methods. Sixty-three patients with DSM-IV schizophrenia or schizoaffective disorder (n = 61) or bipolar I disorder (n = 2) consecutively admitted to a state hospital, who were treated either with olanzapine (n = 35) or conventional antipsychotic agents (n = 28) by physician choice, were enrolled in the study. The severity and frequency of tardive dyskinetic symptoms using the Abnormal Involuntary Movement Scale were assessed in the two medication groups at baseline, 8 weeks, and 6 months.
Results. There were statistically significant reductions in the prevalence and severity of dyskinetic symptoms at 8 weeks and 6 months for the group treated with olanzapine but not for those treated with conventional agents.
Conclusions. These preliminary data suggest that olanzapine may be a treatment option for subjects with tardive dyskinesia. However, the question whether olanzapine treats, ameliorates, or masks preexisting tardive dyskinesia was difficult to answer, as no dosage reduction or withdrawal was undertaken.